IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

One Size and Structure of Group Cooperation

This paper examines characteristics of cooperative behavior in a repeated, n-person, continuous action generalization of a Prisoner's Dilemma game. When time preferences are heterogeneous and bounded away from one, how "much" cooperation can be achieved by an ongoing group? How does group cooperation vary with the group's size and structure? For an arbitrary distribution of discount factors, we characterize the maximal average cooperation (MAC) likelihood of this game. The MAC likelihood is the highest average level of cooperation, over all stationary subgame perfect equilibrium paths, that the group can achieve. The MAC likelihood is shown to be increasing in monotone shifts, and decreasing in mean preserving spreads, of the distribution of discount factors. The latter suggests that more heterogeneous groups are less cooperative on average. Finally, we establish weak conditions under which the MAC likelihood exhibits increasing returns to scale when discounting is heterogeneous. That is, larger groups are more cooperative, on average, than smaller ones. By contrast, when the group has a common discount factor, the MAC likelihood is invariant to group size.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www8.georgetown.edu/departments/economics/pdf/205.pdf
File Function: Full text
Download Restriction: None

Paper provided by Georgetown University, Department of Economics in its series Working Papers with number gueconwpa~02-02-05.

as
in new window

Length:
Date of creation: 05 Feb 2002
Date of revision:
Handle: RePEc:geo:guwopa:gueconwpa~02-02-05
Contact details of provider: Postal: Georgetown University Department of Economics Washington, DC 20057-1036
Phone: 202-687-6074
Fax: 202-687-6102
Web page: http://econ.georgetown.edu/
Email:

Order Information: Postal: Roger Lagunoff Professor of Economics Georgetown University Department of Economics Washington, DC 20057-1036
Web: http://econ.georgetown.edu/ Email:


References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. George J. Mailath & Ichiro Obara & Tadashi Sekiguchi, . "The Maximum Efficient Equilibrium Payoff in the Repeated Prisoners' Dilemma," Penn CARESS Working Papers 83719e84b6825736ffcfdfacb, Penn Economics Department.
  2. Ehud Lehrer & Ady Pauzner, 1999. "Repeated Games with Differential Time Preferences," Econometrica, Econometric Society, vol. 67(2), pages 393-412, March.
  3. Drew Fudenberg & David K. Levine, 1995. "Reputation and Equilibrium Selection in Games with a Patient Player," Levine's Working Paper Archive 103, David K. Levine.
  4. Drew Fudenberg & David Kreps & Eric Maskin, 1988. "Repeated Games with Long-Run and Short-Run Players," Working papers 474, Massachusetts Institute of Technology (MIT), Department of Economics.
  5. Matthew Haag & Roger Lagunoff, 2003. "On the Size and Structure of Group Cooperation," Working Papers 2003.54, Fondazione Eni Enrico Mattei.
  6. Matthew Haag & Roger Lagunoff, 1999. "Social Norms, Local Interaction, and Neighborhood Planning," Game Theory and Information 9907004, EconWPA.
  7. Aoyagi, Masaki, 1996. "Reputation and Dynamic Stackelberg Leadership in Infinitely Repeated Games," Journal of Economic Theory, Elsevier, vol. 71(2), pages 378-393, November.
  8. Pecorino, Paul, 1999. "The effect of group size on public good provision in a repeated game setting," Journal of Public Economics, Elsevier, vol. 72(1), pages 121-134, April.
  9. Fudenberg, Drew & Maskin, Eric, 1986. "The Folk Theorem in Repeated Games with Discounting or with Incomplete Information," Econometrica, Econometric Society, vol. 54(3), pages 533-54, May.
  10. Harrington, Joseph Jr., 1989. "Collusion among asymmetric firms: The case of different discount factors," International Journal of Industrial Organization, Elsevier, vol. 7(2), pages 289-307, June.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:geo:guwopa:gueconwpa~02-02-05. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Marcia Suss)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.